Jump to content
Sign in to follow this  
abkflorida

abkflorida Coming off Lexapro (generic)

Recommended Posts

abkflorida

I have been on Lexapro (generic) for 6 years and in May I wanted to try and stop taking it. My doctor said she didn't care if I took it so I went cold turkey. Thought I was doing OK until I encountered some stress in my life and my IBS flared up. I went back to half a dose and am not sure how to go about tapering off. I have a new doctor appt scheduled but cannot see her for a few months (she does not prescribe anxiety meds)so any info would be helpful. Thanks.

Share this post


Link to post
Altostrata

Welcome, abk. Thanks for joining us.

 

Your doctor said she didn't care if you went cold turkey? Probably because she didn't expect to be suffering your withdrawal symptoms.

 

Did a half-dose alleviate your symptoms?

 

Have you had a chance to read our tips for tapering Lexapro here http://survivingantidepressants.org/index.php?/topic/406-tips-for-tapering-off-lexapro-escitalopram/ ?

 

You can get liquid Lexapro for tapering, with a prescription.

Share this post


Link to post
peggy

Welcome abkflorida,

 

I am sorry you are having difficulties - you will find a wealth of support and knowledge here.

 

can you give us some more information - what dose did you go back onto? what symptoms are you having? how long were you off and how long since you reinstated?

Share this post


Link to post
abkflorida

I was originally given 10 mg and stopped the first of May cold turkey and thought I was doing o.k until I started having anxiety and IBS symptoms so I started back on 5 mg in late August and have been continuing that dosage up to this date. I will try in Nov to go to 2.5 mg. This site has been really helpful in my understanding of tapering meds. Needless to say I am going to a new doctor who I believe does not give out anxiety meds willy-nilly.

Share this post


Link to post
Jemima

PLEASE read the article on tapering Lexapro that Alto referenced in her post, above. Lexapro is a much stronger drug than most other SSRIs and should be tapered very gradually, not in 50% chunks. And don't even think about taking a low dose every other day.

 

I did exactly what you're doing - on my doctor's advice - and have suffered withdrawal symptoms for the past nine months. I took the last dose (2.5 mg.) of Lexapro on December 14, 2011. In January, February, and March I was barely able to leave the house and get groceries because of extreme sensitivity to light and sound, dizzy spells, sweating spells, and insomnia. Those symptoms have abated to the point that today I'm almost back to normal, but I wish I had never gone through all of that in the first place. Tapering off and withdrawal took the whole first year of my retirement, and it was a hellish year.

 

You may not be noticing any problems yet. I didn't when I cut my 10 mg. dose to 5 mg., although looking back there was some agitation and I don't know if that was due to withdrawal or to the drug just becoming too strong for me once my workday stressors were removed.

 

Getting the drug out of your system as fast as possible is not the point. These drugs make changes in the way the brain functions and those changes take time to reverse even after the drug has cleared the body. In tapering off very slowly, you give your body and nervous system the best possible chance of going through withdrawal with minimal pain and sickness.

Share this post


Link to post
peggy

I strongly echo Jemima's comments.

 

Make sure you are feeling 100% stable on the 5mg before making a cut - then, try going to 4.5mg and hold for another month. You have taken a big cut from the 10mg to 5mg, so it could take a little longer than a month to stabilise. I would encourage you to buy a jewellers scale - you can get them on ebay for around $30 - that will make your measuring easier. You can get liquid lexapro, but i understand from your first post that you can't see your new doc for a few months. Alternatively, you could wait until you see your new doctor and ask for liquid lexapro then. The liquid will make it much easier to measure.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×